Alert archive / West Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Charleston, WV

July 26, 2004Fayette County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 26, 2004, 7:48 PM EDT for Fayette County, West Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2004, 7:48 PM EDT (23:48 UTC)
Expired
Jul 26, 2004, 8:45 PM EDT
In force
57 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 64 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 262354
FFWRLX
WVC019-270045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EDT MON JUL 26 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN WEST VIRGINIA...

* UNTIL 845 PM EDT...

* AT 744 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER FAYETTEVILLE...OR ABOUT 4 MILES WEST OF FAYETTEVILLE...
  MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE ANSTED...HAWKS NEST
  STATE PARK AND BECKWITH.

--CALL TO ACTION-- A FLASH FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY
AND SEEK HIGHER GROUND.

--CALL TO ACTION-- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$
1 follow-up statement
000 
WGUS71 KRLX 270047
FFSRLX
WVC019-270100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
845 PM EDT MON JUL 26 2004

NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVY RAINFALL WAS 
ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS 
DIMINISHING. SOME LIGHTER SHOWERS AND MINOR FLOODING MAY 
CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE 
FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

AT 845 PM EDT...THE FAYETTE COUNTY OF EMERGENCY SERVICES REPORTED 
THAT SOME BASEMENTS WERE FLOODED IN THE ANSTED AREA.

--CALL TO ACTION-- STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE
LATEST SEVERE WEATHER INFORMATION.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

SEYMOUR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:51 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 26, 3:51 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EDT MON JUL 26 2004

.SHORT TERM(TONIGHT THOROUGH WEDNESDAY)...

STATIONARY FRONTAL BOUNDARY THREATENING THE CWA WITH CONTINUE
RAINFALL ACROSS THROUGH AT LEAST TUESDAY NIGHT. TRAINING ECHOS WILL
AFFECT THE SAME AREAS...AND COULD PRODUCE SIGNIFICANT RAINFALL
ACCUMULATIONS LEADING TO SOME FLOODING TONIGHT THROUGH TUESDAY
MORNING. CONSEQUENTLY...LIKELY AND CATEGORICAL POPS WERE FORECASTED
TONIGHT THROUGH TUESDAY MORNING AS THEY SPREAD SLOWLY EAST.

GUIDANCE SHOWS ABUNDANT MOISTURE REMAINING IN PLACE THOROUGH TUESDAY
18Z...WITH PWS VALUES HIGHER THAN 1.6 INCHES. GFS A MORE AGGRESSIVE
WITH STRONGER SHORT WAVES. A SERIES OF MID LEVEL SHORT WAVES WILL
PASS THROUGH THE AREA...TRIGGERING SHOWER AND THUNDERSTORM
DEVELOPMENT...ESPECIALLY DURING AND AFTER THE MAXIMUM DIURNAL
HEATING HOURS OF TUESDAY.

THE ON TUESDAY EVENING...THE COLD FRONT FINALLY PUSHES THROUGH THE
MOUNTAINS IMPROVING THE WEATHER CONDITIONS WITH HIGH PRESSURE
BUILDING FOR THE REMAINDER OF THE WEEK.

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 127 PM EDT MON JUL 26 2004

&&

AVIATION...

IFR CONDITIONS WERE FORECASTED FOR SOME SITES FOR LOW CEILINGS.
SHOWERS MAY OCCUR ANYWHERE...THUNDERSTORMS WILL OCCUR WHEREVER
AREAS UNDER BREAKS IN THE SKIES...TO PERMIT DIURNAL HEATING TO FEED
THOSE STORMS. MORE CONFIDENT FOR CRW...HTS...BKW AND EKN TO RECEIVE
THUNDERSTORMS. HTS WAS NIL DUE TO ASOS MAINT. WILL ISSUE
TAFHTS AS SOON AS POSSIBLE.

DENSE MORNING FOG WILL DEVELOP OVER SITES THAT RECEIVE PRECIP THIS
AFTERNOON AND EVENING...PRODUCING IFR/LIFR CONDITIONS. SO FAR LOOKS
LIKE WILL BE CRW...HTS...BKW...EKN...PKB. FOG WILL LESS DENSE
ELSEWHERE.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1210 PM EDT MON JUL 26 2004

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...

WENDESDAY NIGHT THROUGH FRIDAY...HIGH PRESSURE IN CONTROL.
TEMPERATURES MODERATE THROUGH THIS TIME FRAME WITH +16 TO +18 AT H85
BY FRIDAY.  ADJUSTED TEMPERATURE GRIDS UP TO AT LEAST UPPER 80S BUT
COULD GO HIGHER...BUT FOR NOW TEMPS IN LINE WITH SURROUNDING
OFFICES. SHOULD SEE MOSTLY SUNNY SKIES ON THURSDAY INTO FRIDAY.

BY LATE SATURDAY INTO SUNDAY A WEAK FRONTAL BOUNDARY SLOWLY MOVES
ACROSS THE REGION.  ATTM WILL LEAVE SLGT TO LOW CHC POPS IN.

OTHERWISE REST OF GRIDS IN LINE AND NO OTHER CHANGES ARE EXPECTED.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1108 AM EDT MON JUL 26 2004

SHORT TERM (THIS AFTERNOON)...

DOPPLER RADAR SHOWS LIGHT TO MODERATE SHOWERS OVER THE NORTHERN OH
AND NORTHWEST WV COUNTIES. SEEMS LIKE THIS LIGHT CONVECTIONS WILL
LIFT OFF THE AREA BY NOON. SATELLITE IMAGES SHOW MOSTLY CLOUDY
SKIES. THIS CLOUDINESS WILL SUPPRESS CONVECTIONS THIS AFTERNOON.
HOWEVER...IF CLOUDINESS LIFT OFF...CONVECTIONS WILL DEVELOP WITH
POSSIBLE HEAVY RAINS.

GFS AND ETA MODELS IN AGREEMENT WITH SHORT WAVE OVER WESTERN HALF OF
CWA THROUGH THIS EVENING WITH ABUNDANT LOW LEVEL MOISTURE. GFS IS A
BIT WETTER AND MORE UNSTABLE THAN ETA. IN THE ABSENCE OF SIGNIFICANT
DIURNAL HEATING... RAINFALL ACTIVITY WOULD BE LIMITED ACROSS THE
AREA. HOWEVER...KEPT HIGH POPS FOR THE POSSIBILITY OF SOME SKY
CLEARING IN THE AFTERNOON.

WILL MONITOR CLOSELY ARE BETWEEN LOGAN AND LINCOLN WHERE RADAR
RAINFALL ESTIMATES INDICATED AROUND THREE INCHES IN THE PAST 24
HOURS. ALSO...OVER THE EXTREME NORTHERN COUNTIES...PERRY AND
MORGAN...ESTIMATES OF 1 TO 2 INCHES HAVE FALLEN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

SHORT TERM...ARJ
AVIATION...ARJ
LONG TERM...JS
Hazardous weather outlook, Jul 26, 3:56 AM EDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
356 AM EDT MON JUL 26 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270756-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
356 AM EDT MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

AS A COLD FRONT APPROACHES FROM THE WEST...DEEP MOISTURE OUT AHEAD
AND SOME DAYTIME HEATING LEADS TO THE POTENTIAL FOR ISOLATED HIGH
WATER PROBLEMS.  RAINFALL AMOUNTS OF ONE AND A HALF TO TWO INCHES IS
ENOUGH TO CREATE FLOODING.  WE WILL MONITOR THIS DEVELOPING SITUATION
AND SEE IF ANY FLOOD WATCHES OR POSSIBLE WARNING ARE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 26, 3:27 PM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT MON JUL 26 2004

KYZ102-103-105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-262221-
BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-
GILMER WV-HARRISON WV-JACKSON WV-KANAWHA WV-LAWRENCE KY-LEWIS WV-
LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MINGO WV-NICHOLAS WV-
PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-
RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-WAYNE WV-WEBSTER WV-
WIRT WV-WOOD WV-WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GLENVILLE...GRAFTON...GRANTSVILLE...
GRAYSON...GRUNDY...HAMLIN...HARRISVILLE...HUNTINGTON...LOGAN...
LOUISA...MADISON...MARLINTON...MIDDLEBOURNE...PARKERSBURG...
PHILIPPI...PINEVILLE...POINT PLEASANT...RIPLEY...ROCK CAVE...
SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...SUMMERSVILLE...
SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...WEST UNION...WESTON...
WILLIAMSON AND WINFIELD
327 PM EDT MON JUL 26 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

NUMEROUS SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE TO
DEVELOP...AS THEY MOVE NORTHEAST AROUND 20 MPH. RAINFALL
ACCUMULATIONS OF AROUND TWO INCHES PER HOUR WILL OCCUR. THESE SHOWERS
AND THUNDERSTORMS AFFECT THE SAME AREAS AS THEY MOVE NORTHEAST...TO
PRODUCE LOCALIZED FLOODING OF STREETS...CREEKS ...AND POOR DRAINAGE
AREAS ALONG THEIR PATH.

Nearby

Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.